John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the

Epilepsy in an elderly patient caused by Hashimoto’s encephalopathy Volume 9, numéro 3, September 2007

Auteurs
Department of Psychiatry and Psychotherapy, University of Tübingen, Geriatric Center at the University Hospital of Tübingen, Germany
  • Mots-clés : Hashimoto’s encephalopathy, epilepsy in the elderly, glucocorticoid treatment, cognitive impairment
  • DOI : 10.1684/epd.2007.0112
  • Page(s) : 337-40
  • Année de parution : 2007

Late-onset seizures are frequently caused by cerebrovascular disease, head trauma, degenerative disorders or CNS tumors. In one-third of cases, the etiology remains obscure. In only 60-70% of adult-onset epilepsy is antiepileptic drug treatment successful. Although seizures are a well-known symptom of Hashimoto’s encephalopathy, it is rarely taken into consideration as differential diagnosis in epilepsy. We describe a 74-year-old patient with seizures and slowly progressive cognitive deterioration. Previous therapeutic attempts with carbamazepine, lamotrigine and topiramate had not been effective. We suspected Hashimoto’s encephalopathy, which was treated with prednisolone 100 mg/d over 6 months. This regimen led to a cessation of the complex partial seizures and cognitive improvement. We conclude that Hashimoto’s encephalopathy is a possible differential diagnosis in epilepsy in the elderly. Glucocorticoid treatment should be considered if there are no important contraindications.